To the Editor.—
Drs Blumenkopf and Lockhart1 have documented carefully the relationship of a thoracic level herpes zoster infection and concurrent warfarin sodium therapy with the development of an acute spinal subdural hematoma. In seeking the cause of this rare neurosurgical emergency, the authors indicate that the patient may have suffered a "spontaneous" subarachnoid subdural hemorrhage in the spinal canal as a complication of warfarin therapy. It may be that this "potentially dangerous association of herpes zoster infection and anticoagulant therapy" is due rather to the effect of this infection on the biotransformation of warfarin, which is dependent on the hepatic cytochrome P-450 system for its elimination.It has recently been demonstrated that a variety of structurally dissimilar inducers of interferon, including viral infections, produced a depression of hepatic P-450 systems in laboratory animals, leading to the suggestion that depression of hepatic P-450 systems might be a specific characteristic of
Jacknowitz AI. Possible Effect of Viral Infections on Drug Metabolism. JAMA. 1984;251(16):2084–2085. doi:10.1001/jama.1984.03340400020013
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: